Published on:
    Journal of Cardiovascular Disease Research, 2013; 4(4):236-238
    Short Communication | doi:10.1016/j.jcdr.2014.01.005

    Spinal epidural hematoma – A rare and debilitating complication of thrombolytic therapy

    Authors:

    Kamal Gupta, Rajni Sharma, Navin Agrawal*, Beeresh Puttegowda, Ramesh Basappa, Cholenhally Nanjappa Manjunath

    Department of Cardiology, Sri Jayadeva Institute of Cardiovascular Sciences and Research, Bengaluru 560069, Karnataka, India

    Abstract:

    Thrombolytic therapy directed to the achievement of early reperfusion in cases with acute ST elevation myocardial infarction can have significant complications which can be due to bleeding or in the form of allergic reactions. Sometimes these complications can cause mortality or significant and incapacitating morbidity which may at times surpass the risk possessed by the disease itself. We are reporting an interesting case of 63-year-old male, who presented to us with acute anterior wall myocardial infarction and developed acute onset paralysis following intravenous administration of streptokinase and heparin. MRI spine revealed spinal epidural hematoma. Patient was advised urgent surgical evacuation of hematoma, but opted for conservative management. Patient had significant residual neurological deficits at follow-up. In conclusion, spinal epidural hematoma is a rare complication following thrombolysis for acute ST elevation myocardial infarction. Though rare, high index of suspicion is required by physicians, as prompt treatment may lead to complete recovery, which otherwise can lead to debilitating neurological sequel.

    Key words: LV aneurysm, Spinal epidural haematoma, Thrombolysis, STEMI, Morbidity.